Call Now
(316) 768-4392
Chat Now
With a Counselor

Opiate Overdose Symptoms

Learn more about opiate overdose symptoms

Opiates are prescription medications and illegal drugs that target opiate receptors in the brain and spinal cord. All opiates come from the same chemical structure as that of the opium poppy, which is where the term "opiates" comes from. Unfortunately, opiate abuse is a nationwide epidemic, impacting thousands of people in North Carolina and beyond. A person can overdose on opioids, which means they take too much and the result can be deadly. Recognizing opiate overdose symptoms in a loved one can mean the difference between life and death. Read on to learn more about common opiate overdose signs.

What Are Opiate Overdose Signs?

Opiates affect the portion of the brain that is responsible for breathing. As a result, taking too much of an opiate can cause a person to stop breathing. If a person is not breathing at all or breathing enough, they do not get enough oxygen to their brain. Without enough oxygen, they cannot survive. According to the World Health Organization, an estimated 16,651 people died from prescription opioid overdoses in 2010.

Examples of common opioids of abuse in the United States include fentanyl, morphine, hydrocodone, oxycodone, tramadol, heroin, and tramadol.

Opiate overdose symptoms tend to be in a pattern called an opiate overdose triad. The symptoms associated with this triad are:

  • pinpoint (small) pupils
  • loss of consciousness
  • respiratory depression (slow breathing)

A person is more likely to overdose if they combine opiates with alcohol or sedatives, such as Ativan, Xanax, or Valium. A person who has overdosed on opiates will not usually wake up, even if a person shakes them or yells at them very loudly. Their affected breathing may cause their fingernails or lips to turn blue or purple. This is a very alarming sign, and a person should call 911 immediately if a person is displaying this symptom.

Who Is At Risk for Opiate Overdose Symptoms?

Medical experts have identified several different categories of people who are at risk for opioid overdose. Examples of those most at risk include:

  • Those who are addicted to opioids and have recently quit a treatment program.
  • Those who abuse opioids intravenously.
  • Those who take high doses of prescription opioids, such as 100 milligrams of morphine or more a day.
  • Those who use opioids in combination with sedatives.
  • Those who abuse opioids and have a chronic medical condition, such as HIV, liver disease, or lung disease.
  • Those who live in a household where members use and/or abuse opioids and the medications or drugs are readily available.

What Are the Treatments for Opiate Overdose Symptoms?

Opioid overdose symptoms must be recognized and treated promptly to prevent the overdose episode from becoming deadly. Doctors can prescribe the prescription medication Naloxone (Narcan), which reverses the effects of opioids and prevents death from overdose. If a person knows that a family member is abusing opioids, obtaining a prescription for this drug and understanding how to use it can be life-saving. Narcan can be given by squirting a mist into a person's nose or injecting it into subcutaneous tissue. Emergency medical responders will have this medication on hand and can administer it if a person calls 911 promptly to receive treatment.

Ideally, a person will not have to experience the fear and panic that can come with an opiate overdose of a loved one. Intervening before a person may abuse opiates to the point of overdose can help. Seeking opioid dependence treatment can help a person reduce or stop their abuse of opioids. There are many available prescription medications that help a person reduce their opioid dependence while also minimizing symptoms associated with withdrawals.

Professional rehabilitation is available to help a person avoid opiate overdose signs. For more information, please call (316) 768-4392.

Get Started on The Journey To Recovery Today!

Chat With a Counselor Call Us Now (316) 768-4392